Amgevita / Adalimumab side effects: Hi everyone just a... - NRAS

NRAS

33,722 members41,794 posts

Amgevita / Adalimumab side effects

Frankiefocus profile image

Hi everyone just a quick update, four months now taking 40mg Amgevita / Adalimumab. The side effects are now appearing which are not that good at all and hoping they will pass but my mood is up and down, feeling anxious, nauseous and tired on and off, my guts do not feel good at all, sometimes after a small meal I feel like I'm about to throw up. Last Thursday and Friday I only had one meal the whole day. I did contact my GP and had a check up and blood test... no results back as yet. On the plus side my R A pains are way down and CRP is also down to 7.

Will I get used to this or should I ask for a lower dose?

16 Replies

It does say on the drug info that comes with the injection that nausea can be a problem. I think you should discuss these problems with your rheumatology team. Good luck

Thank you for the reply. I need more than luck as I just received a call back from my rheumatology team about an hour ago and the nurse stated that the drug will not have the side effects after four months after taking it so it must be something else. Hopefully she is correct...but I do feel unwell.

Sorry for you, is she helping you or are you sent back to your GP now?

Back to GP.!!!!

Hi, I struggled on despite u our side effects. In the end my gp rushed me to hospital , my face was unrecognisable and my breathing was awful. They thought j had heart failure but I was OK. I should have listened to my body earlier. Next time I would stop immediately. Just my experience, don't want to sorry u out. Take care

My consultant wanted me to go on Imraldi but fortunately a friend recommended a chiropractor who’d had great success with RA patients and I’ve been pain and all drugs free for 9 months. When I googled Imraldi which is another form of Adam … it said ‘cancer’. A rheumatology nurse calmly said, ‘Oh yes skin cancer.’ When I saw my consultant 3 weeks ago she said a side effect of Imraldi was cancer and M S!!I would contact your consultant’s secretary and get a review of your meds . I’m not trying to frighten you rather than highlighting how as patients we are often not given the full picture and rarely told about side effects of these strong drugs.

I hope you feel better soon.

My Mother died of breast cancer at the age of 44 when I was 14 so the cancer risk could be high in my family. The main consultant got back to me and informed me to keep taking the 40mg Amgevita stating my symptoms maybe due to a stomach bug. All this has made me think I will go private again and get a second opinion because that is what I had to do to get my R A diagnosed in the first place.

That’s a good plan. I’m shocked how consultants dish out these drugs without properly informing us.I saw my consultant here in Bristol 3 weeks ago. She told me I was a ‘medical mystery.’ And looked rather depressed and said, ‘So I’ve done nothing to make you better.’ She said that twice to me. I felt sorry for her and ended up saying she had ( she’d been understanding and compassionate) but her meds had done nothing to help me - Sulphasalazine, Hydroxie … and Methotrexate - tablets and injections . The Rheumatology nurse had told me that many patients had said a chiropractor had helped them and yet this is never recommended. Or changes in diet . Going 80% plant based also got my CRP down from 90 to 12 and my consultant said the same thing 3 years ago, ‘So I’ve done nothing to get you better.’

Then I had my first ever flu jab because of Covid and had a horrendous flare of 18 months and a CRP of 185 , chronic anaemia and lost almost a stone and my weight is usually 8 stone 10. I looked and felt absolutely awful. My GP said a flu jab is a known trigger for a flare of RA - a shame we’re not told about it!

CRP of 185 that's really bad, glad your ok now. I also have changed to plant based when my R A started and only eat meat on special occasions. Life with R A is a real rollercoaster I have to admit and its good this forum is here to help understand it all.

juliea793 profile image
juliea793 in reply to Kalimera57

Yes any vaccine or infection can start a flare. As it lowers the immune system. My RA became full blown after I had the Hepatitis B jabs for work back in the 1980's. But I had many a diet, massage which did nothing. So I had to start the drugs but I was given a warning about side effects. Enbrel I had for about 16 years then got heart failure through it..So started Baricitinib in April 2020. That has some effects like bad dreams, weight gain . But I am pain free so it gives me a life..

I think you should keep an open mind about whether the adalumimab is causing your current symptoms. It is worth continuing with it if it is controlling your inflammation and pain, unless you continue to have unacceptable nausea and sickness.

I'm a little concerned about advice about chiropractors some of whom recommend their treatment as the only one for illnesses for which the natural history is much better understood like diabetes. Used as an adjunct, fine, but not as stand alone treatment for Rheumatoid Disease. I know that I have found osteopathy very helpful, but she declines to treat me if I am in a flare (and she can tell).

Kalimera (do you dance?) may be fortunate in being able to be drug free, but most of us need conventional medicine to keep the auto-immunity from damaging our bodies. We do need to look also at our life-style and make the necessary changes which will help our bodies and not just rely on medication. And most of us spend time finding out about the medications so that we understand how they work and what level of concern we should have about side effects. You cannot have a medication that works without it having other, often unwanted, sometimes potentionally dangerous, other effects. You must put those on the balance of frequency and seriousness to you as an individual.

I agree and will keep taking the biologic as its early days and needs more monitoring. So today I had the biggest lunch I have ate in years as my apatite finally came back. My mood has also lifted which is good, I lost 6lb in weight in just 2 weeks. I just cannot put my finger on what happened to me ...could I have another food intolerance that I have overlooked as I already quit dairy and gluten. Fingers crossed for the future.

Kalimera57 profile image
Kalimera57 in reply to oldtimer2

Old timer I count myself as extremely fortunate. RA is different for all of us and I know my experience may be not the norm and I’m not sure why my body is like this but from being diagnosed at 38 with sero negative RA I have had 4 periods of remission and no drugs during each of them. I’m 70 in November and I’ve had no joints replaced - yet. My longest remission was 12 wonderful years. I almost felt perhaps I hadn’t had RA but back it came and after my first flu jab boy did it hit me and I had 18 months of chronic pain and anaemia ( ending up with iron infusions ) and a loss of nearly a stone in weight becoming just over 7 and a half stone. I was desperate and willingly took Sulphasalazine, Hydroxie and in the end methotrexate too for a year but my consultant could see nothing was helping much. Steroids too ‘this should give you relief for about 10 to 12 weeks’ my consultant said as she injected both knees after draining them. I had 6 hours of pain free life. Later I had 2 infusions of steroids and thy did help a bit.I was due to start Imraldi when a friend told me about this chiropractor who’d had great success with RA patients and amazingly she practised in this town. I was amazed when she told me to breathe in deeply and then out and she tapped the side of my neck - it sounded as if a champagne cork had popped - the pain in my neck stopped. When she tapped the side of my knees they ‘fizzed’ and within 2 ten minute sessions I didn’t need my walking stick in the house.

I still have an element of stiffness and I’m not anti med but likewise I’m open to anything that might help me maintain my health to as best as I can get it. With RA this could all change tonight/ tomorrow/ next week but at the moment I appreciate being a ‘medical mystery’ as my consultant said . Dance? ? And yes I can dance again but only in my kitchen. I hope research opens up more about this horrible disease as it seems to be more and more common.

As well as meaning good morning, there is a Greek type dance called Kalimera, so I did wonder (I still dance but rather more slowly than I used to!).

I'm pleased to hear that you have had remissions, but note too that, like me, it resurged after a period of freedom from medication. We do need to regard it as a tendency that may affect us for life to a greater or lesser extent.

I look forward to hearing the results of of the research work on identifying the types of malfunction of our immune systems so that treatment can be targetted more accurately, but fear I shall not live that long... being already elderly.

I got my GP to give me anti sickness tablets when I took the drug and that helped a lot

Quick up date my GP had a chat with my rheumatologist and I have been told to stop taking the 40mg Amgevita to see if it lifts the depression and nausea.

You may also like...